Benefits of lower risk of thrombosis and death outweigh risks of new gastrointestinal bleed
TUESDAY, Sept. 18 (HealthDay News) -- In the 90 days following a gastrointestinal tract bleeding (GIB) event, patients who do not resume warfarin therapy experience an increased rate of thrombosis and death, according to research published online Sept. 17 in the Archives of Internal Medicine.
Daniel M. Witt, Pharm.D., of Kaiser Permanente Colorado in Aurora, and colleagues conducted a retrospective, cohort study involving 442 patients with warfarin-associated index GIB to determine whether there was an association between time to resumption of anticoagulation therapy and the incidence of thrombosis, recurrent GIB, and death following a GIB event.
The researchers found that, overall, 58.8 percent resumed warfarin therapy after the initial GIB, and the rest did not. The risk of thrombosis, including stroke, systemic embolism, and venous thromboembolism (hazard ratio [HR], 0.05), and death (HR, 0.31) was significantly lower for those who resumed warfarin therapy compared with those who did not. Furthermore, the risk for recurrent GIB was not significantly increased in those who resumed warfarin.
"Our study shows that the decision to not resume warfarin therapy in the 90 days following GIB is associated with increased risk for thrombosis and death," the authors write. "Our analysis suggests that, for many patients who have experienced GIB, the benefits of resuming warfarin therapy will outweigh the risks."
The study was funded by CSL Behring; several authors disclosed financial ties to pharmaceutical and biotherapy companies, including CSL Behring.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)